Login
Site Search
Trauma-List Subscription

Subscribe

Would you like to receive list emails batched into one daily digest?
No Yes
Modify Your Subscription

Modify

Home > List Archives

Volume overload

Don Benson bensonblues at comcast.net
Thu Oct 13 00:26:44 BST 2005


Nancy,

 

That is a rather confusing scenario. I suspect that he was being treated
with normal saline for hyponatremia secondary to psychogenic polydipsia
(maybe too aggressively) and someone wasn't watching him closely. However, I
can't say without reviewing the chart. If you say that he was never in shock
(sometimes septic shock requires aggressive fluid administration with the
understanding that pulmonary edema may result), that leaves me even more
confused. I suspect a misadventure. Out of curiosity: was he intubated at
the time he died, or did he arrest on the floor?

 

DB

bensonblues at comcast.net

 

-----Original Message-----
From: Nancy Edwards [mailto:nctmd4_ at hotmail.com] 
Sent: Tuesday, October 11, 2005 11:01 AM
To: trauma-list at trauma.org
Subject: (no subject)

 

Good morning list,

I have a query?  I'm a psych nurse so I don't see a lot of trauma that isn't
self inflicted or patient to staff trauma (sometimes the other way around,
but that is a whole different subject) so my understanding of medical trauma
is limited.  We had a patient.......male, 72 years, gross UTI - e-coli,
COPD, schizophrenic, water intox, early renal failure, v/s stable, afebrile
who was treated with IV ancef and then ordered bolus 1000 mls 2/3 & 1/3 hs x
4 days.  He died with chf type symptoms within 24 hours.  So I'm just
wondering what the rationale is for the bolus fluid?  I'm sure this is
pretty simplistic for this listing, but I need to know......I was the
primary nurse for this patient and it makes me a little ill that the cure
could have been what hastened his death.  Thanks so much.........Nancy RN



More information about the trauma-list mailing list